Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 16, NWS Green Bay, WI

December 21, 2018

NWS Green Bay, WI issued this gale warning at Dec 21, 2018, 9:57 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 9:57 AM CST (15:57 UTC)
Expired
Dec 21, 2018, 3:00 PM CST
In force
5 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

249 
WHUS73 KGRB 211557
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
957 AM CST Fri Dec 21 2018

LMZ521-541-220000-
/O.UPG.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/
/O.NEW.KGRB.GL.W.0016.181221T1557Z-181221T2100Z/
/O.NEW.KGRB.SC.Y.0090.181221T2100Z-181222T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
957 AM CST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect until 3 PM CST this afternoon. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 3 PM this afternoon to midnight CST
tonight. The Small Craft Advisory is no longer in effect. 

* WINDS...North at 30 knots with gale force gusts to around 40
  knots. Winds will decrease to 15 to 25 knots this evening. 

* WAVES...4 to 7 feet, except for areas with ice. Highest waves 
  near Death's Door and toward the open waters of Lake Michigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ522-542-543-220000-
/O.CON.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
957 AM CST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North at 20 to 30 knots diminishing to 15 to 25 knots 
  this evening. A few gale force gusts to 35 knots are possible 
  this afternoon. 

* WAVES...4 to 7 feet, except for areas with ice. Highest waves
  toward the open waters of Lake Michigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
1 follow-up statement
817 
WHUS73 KGRB 212110
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
310 PM CST Fri Dec 21 2018

LMZ521-541-220515-
/O.EXP.KGRB.GL.W.0016.000000T0000Z-181221T2100Z/
/O.CON.KGRB.SC.Y.0090.000000T0000Z-181222T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
310 PM CST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...GALE WARNING HAS EXPIRED...

* WINDS...North at 30 knots with gale force gusts to around 40 
  knots. Winds will decrease to 15 to 25 knots this evening. 

* WAVES...4 to 7 feet, except for areas with ice. Highest waves
  near Death's Door and toward the open waters of Lake Michigan.
  Waves subsiding after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ522-542-543-220515-
/O.CON.KGRB.SC.Y.0089.000000T0000Z-181222T0600Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
310 PM CST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...North at 20 to 30 knots diminishing to 15 to 25 knots 
  this evening. A few gale force gusts to 35 knots are possible 
  this afternoon. 

* WAVES...3 to 5 feet, except for areas with ice. Highest waves
  toward the open waters of Lake Michigan. Waves subsiding after
  midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 21, 5:46 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 21, 5:46 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
546 AM CST Fri Dec 21 2018

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 241 AM CST Fri Dec 21 2018

No major weather impacts expected in the short-term portion of
the forecast. The only concern will be some patchy freezing
drizzle/light snow showers across Vilas County this morning along
with some gusty wind this morning.

Today through Saturday: A surface low pressure system will continue
to slide to the east of the area through this time period allowing
winds to be gusty from the north through this morning. Generally
expected north winds to gust to around 15 to 25 mph before
diminishing this afternoon through the rest of the short-term. The
upper-level 500 mb trough axis will remain over the area through
much of today into this evening, which will keep most of the area
partly to mostly cloudy today and tonight. Hi-Res guidance continues
to try and break some of the clouds out across the area, which is
not out of the question, but it looks like the downsloping winds are
only at the surface. At 850mb winds are progged to be out of the
northeast, which is not as favorable to break up some of the clouds.
The two don't really align until this evening, which would be the
better chance for breaking some of the cloud cover up with
downsloping winds through the lower levels. Winds over north-central
WI may be more northerly through the lower levels this morning,
which will help to produce some very light and patchy freezing
drizzle or light snow, but accumulations should be minor. Any
clearing that occurs elsewhere, will be short-lived as the next
quick moving/weak clipper/shortwave will approach the area late
tonight into the day Saturday. The main impact will be increasing
cloud cover across much of the area for the day Saturday. The main
energy and bulk of the moisture will remain west of the CWA, so not
expecting any precipitation during the day Saturday. High
temperatures will be cooler than the past week or so, with temps
expected to be in the upper 20s to mid 30s with overnight lows
dropping into the teens and 20s.

.LONG TERM...Saturday Night Through Thursday
Issued at 241 AM CST Fri Dec 21 2018

A progressive, near zonal flow across the CONUS will prevail into
early next week before a significant upper trough hits the West
Coast and digs into the southwest CONUS. Models continue to
struggle mightily with this system with run-to-run inconsistency
which does not bode well for confidence. Timing overall from
Wednesday night into Friday morning still looks okay as the system
ejects northeast across the central CONUS mid-week. The main
problem is where the system goes after this point that becomes a
serious issue. Anticipate several more model swings until the
system can get better resolved by upper-air radiosondes on
Monday. Temperatures still appear to run at or above normal next
week.

A relatively weak system, consisting of a surface trough and
trailing mid-level shortwave trough, will move into the Great
Lakes region Saturday night. Both moisture and forcing are
marginal, thus perhaps a slight chance of light snow or some
flurries are possible, but nothing of consequence. Plenty of
clouds around through the night with min temperatures from the
middle to upper teens north, to the lower 20s south. Mid-level
forcing does increase, mainly across northern WI as the shortwave
trough moves across northern sections of the Great Lakes on
Sunday. May need to expand chance pops south a bit from the
previous forecast, but again this is a weak system overall, thus
any snow accumulation would be very light (couple tenths of an
inch). Otherwise, cloudy skies will continue over the area with
max temperatures in the middle to upper 20s north-central WI,
lower to middle 30s eastern WI.

Any light snow or flurries should come to an end Sunday evening as
the shortwave trough exits the region. Resultant west-northwest
winds should keep the vast majority of any lake effect snow
showers north of the MI border, thus expect mainly dry conditions
over northeast WI Sunday night. There could even be some decrease
in clouds late as a surface ridge approaches from the Upper
Midwest. Min temperatures to range from the middle teens north-
central, to the lower 20s east-central WI. This weak surface ridge
slides across WI on Monday and provide for generally partly sunny
skies, light west winds and temperatures still above normal. Look
for readings to be in the middle 20s north-central, to around 30
degrees eastern WI.

Clouds will be on the increase once again Monday night as another
weak shortwave trough moves across the central Plains into the
Midwest. The ECMWF has now joined the GFS and CMC camp in bringing
a weaker trough toward WI, but also lifting a warm front into far
southern WI on Tuesday. This scenario would bring a chance of
light snow to central/east-central WI, mainly during the afternoon
hours. Northern WI would appear to stay dry under mostly cloudy
skies. Max temperatures for Tuesday to range from the middle 20s
north-central, to the lower 30s east-central WI.

The main weather story remains the development of a potentially
strong system swinging through the southern Rockies on Wednesday
and moving through the central/southern Plains on Thursday. The
big news (and major forecast headache) was the sudden shift well
south and weaker appearance given by the 00Z GFS and CMC models.
Instead of tracking the surface low across western WI toward Lake
Superior, these models now track the low pressure from the
southern Plains to the mid-MS Valley. This scenario would
drastically change both precipitation type and precipitation
amounts. Meanwhile, the 00Z ECMWF actually tracks the surface low
farther west than its earlier 12Z run and takes the low pressure
from the central High Plains north-northeast into the northern
Plains. Such a wide gap in possibilities makes this part of the
forecast almost impossible. For now, prefer to stick with
something similar to the previous forecast which is actually what
the parallel GFS solution would offer (taking the low across WI).
Anticipate the models overall will eventually close this wide gap
with time. Until then, if you have travel plans during the middle
part of next week, stay tuned to later forecasts on this winter
storm.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 546 AM CST Fri Dec 21 2018

Low to mid-level moisture will linger across the area
today, keeping ceilings in the MVFR/IFR range. Toward the late
afternoon and evening hours drier air and some downsloping will
push into the area, which will allow ceilings to improve to VFR at
each of the sites. Winds will be gusty from the north through much
of the day as a tighter pressure gradient remains in place. Gusts
to 25 mph are possible at times into this afternoon. Otherwise,
no precipitation is expected through this TAF issuance.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Cooley
Hazardous weather outlook, Dec 21, 9:57 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
957 AM CST Fri Dec 21 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221600-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
957 AM CST Fri Dec 21 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of light lake effect snow showers or freezing
drizzle across northern Vilas county this afternoon. This could
produce patchy slick spots on any untreated roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is potential for a strong winter storm with a wintry mix
of precipitation Wednesday night into Thursday. Exact details are
highly uncertain at this time, therefore it is too early to make
an accurate forecast of snowfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

LMZ521-522-541>543-221600-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
957 AM CST Fri Dec 21 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

A gale warning is in effect through mid-afternoon over the
northern bay and northern Lake Michigan. North winds will
gust over 35 knots at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:57 AM CSTSmall Craft AdvisoryGRB14 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.